Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 1, NWS Midland/Odessa, TX

April 22, 1996Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 22, 1996, 3:10 AM CDT for Reagan County, Upton County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1996, 3:10 AM CDT (08:10 UTC)
Expired
Apr 22, 1996, 3:55 AM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:25 AM CDTHail 0.75Mc Camey, TX
Apr 22, 3:25 AM CDTHail 1.75Rankin, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5021 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 220811
TORMAF
TXC383-461-220855-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
310 AM CDT MON APR 22 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 355 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...WESTERN REAGAN COUNTY
   ...EASTERN UPTON COUNTY
 
AT 310 AM MIDLAND DOPPLER RADAR INDICATED A TORNADIC CIRCULATION 10
MILES NORTHEAST OF RANKIN ALONG THE UPTON AND REAGAN COUNTY LINE
MOVING NORTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

$$

TURNAGE/PENDERGRAST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 8:34 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 8:34 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
831 PM CDT SUN APR 21 1996

CURRENT FORECASTS SEEM TO BE ON TRACK.  HOWEVER... AM CONCERNED
ABOUT DRYLINE MOVING THROUGH PORTIONS OF THE FA BEFORE FROPA LATER
TONIGHT.  IF THIS HAPPENS... WIND FORECASTS WILL BE ABOUT 90 DEGREES
OFF.

01Z SURFACE ANALYSIS SHOWS FROPA IN THE NORTHERN PANHANDLE WITH 15
TO 20 KNOT WINDS BEHIND IT.  KMAF 88D SHOWS DRYLINE CREEPING BACK
INTO SOUTHERN PORTIONS OF THE PERMIAN BASIN... PRESENTLY EXTENDING
FROM JUST WEST OF FST... TO NORTH OF BIG LAKE AND NEAR STERLING
CITY.  THE DRYLINE IS APPEARS TO BE MOVING NORTHWEST AT ABOUT 15
KNOTS.  ANOTHER MORE SUBTLE BOUNDARY IS PUSHING SOUTHWEST... THIS
BOUNDARY PUSHED THROUGH MAF JUST BEFORE THE HOUR AND SWITCHED OUR
WINDS TO THE WEST.

BELIEVE IF DRYLINE MAKES IT THROUGH THE PERMIAN BASIN LATER TONIGHT
MOISTURE WILL BE TOO SHALLOW FOR ANY ORGANIZED CONVECTIVE ACTIVITY.
SO CURRENT DRY FORECASTS SHOULD BE OKAY AS WELL.  21/12Z MODEL RUNS
DO KEEP NICE PVA OVER THE AREA THROUGH 22/12Z.

KMAF 88D VWP SHOWS WINDS FIELD LOOSENING ABOVE SURFACE OVER THE
PERMIAN BASIN... THEREFORE WINDS SHOULD DIE DOWN BEFORE FROPA
ARRIVES TO CURRENT FORECASTS VALUES. 0 HOWEVER... IF DRYLINE PUSHES
THROUGH MAY SEE SOUTH TO SOUTHEAST WINDS AT 10 TO 20 AND GUSTY.
WILL BE CANCELLING HIGH WIND WARNING FOR GDP SHORTLY.

OTHERWISE... CURRENT FORECASTS SEEMS ON TRACK.

EARLE

In the hours before

Local storm report, Apr 22, 2:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
220 AM CDT (120 AM MDT) MON APR 22 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 AM    5 S MIDKIFF               TX   1.75 INCH HAIL
04/22/96   UPTON

1254 AM    3 S MIDKIFF               TX   0.75 INCH HAIL
04/22/96   UPTON
Local storm report, Apr 22, 2:21 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 AM    5 S MIDKIFF               TX   1.75 INCH HAIL
04/22/96   UPTON

1254 AM    3 S MIDKIFF               TX   0.75 INCH HAIL
04/22/96   UPTON
Local storm report, Apr 22, 2:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 AM    5 S MIDKIFF               TX   1.75 INCH HAIL
04/22/96   UPTON

1254 AM    3 S MIDKIFF               TX   0.75 INCH HAIL
04/22/96   UPTON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:45 PM CDTSevere Thunderstorm WarningMAFUpton45 min
Apr 22, 12:24 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan46 min
Apr 22, 12:28 AM CDTSevere Thunderstorm WarningMAFUpton32 min
Apr 22, 12:45 AM CDTSevere Thunderstorm WarningMAFGlasscock30 min
Apr 22, 1:11 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan44 min
Apr 22, 2:14 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton46 min
Apr 22, 2:25 AM CDTSevere Thunderstorm WarningMAFCrane, Upton45 min
Apr 22, 2:57 AM CDTSevere Thunderstorm WarningMAFReagan, Upton43 min
Apr 22, 3:40 AM CDTSevere Thunderstorm WarningMAFReagan, Upton40 min
Apr 22, 4:18 AM CDTSevere Thunderstorm WarningMAFReagan42 min
Apr 22, 4:46 AM CDTSevere Thunderstorm WarningMAFUpton34 min
Apr 22, 4:53 AM CDTSevere Thunderstorm WarningMAFReagan37 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.